Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Denver/Boulder, CO

August 2, 2017Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2017, 2:50 PM MDT for Washington County, Colorado. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 2:50 PM MDT (20:50 UTC)
Expired
Aug 2, 2017, 3:15 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:15 PM MDTHAIL 16 Ese Otis, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS55 KBOU 022050
SVRBOU
COC121-022115-
/O.NEW.KBOU.SV.W.0092.170802T2050Z-170802T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
250 PM MDT WED AUG 2 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Washington County in northeastern Colorado...

* Until 315 PM MDT

* At 250 PM MDT, a severe thunderstorm was located 5 miles west of
  Yuma, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Washington County, which includes Hyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10280 3993 10280 4012 10293 4026 10283
      4023 10279 4000 10279
TIME...MOT...LOC 2050Z 319DEG 15KT 4011 10282 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
1 follow-up statement
323 
WWUS55 KBOU 022106
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
306 PM MDT WED AUG 2 2017

COC121-022116-
/O.EXP.KBOU.SV.W.0092.000000T0000Z-170802T2115Z/
Washington CO-
306 PM MDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4000 10280 3993 10280 4012 10293 4026 10283
      4023 10279 4000 10279
TIME...MOT...LOC 2106Z 319DEG 15KT 4006 10276 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:36 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 10:36 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1036 AM MDT Wed Aug 2 2017

.UPDATE...
Issued at 1024 AM MDT Wed Aug 2 2017

Current satellite showing main frontal boundary over central
Montana with increasing moisture and surface trough into Wyoming.
These features will help to bring increased convection on the
plains later this afternoon and into the evening and early morning
hours on Thursday. Morning upper air soundings showed a modest
0.55 PW but model guidance has that increasing to above one inch
for the plains by later this afternoon with the increase surge of
moisture provided by the weaker of the two frontal passages.
Delayed onset of precipitation by a few hours given placement of
the moisture and lift provided by the frontal boundary. Convection
coverage will increase by early evening with severe possible over
the far NE plains. Models still showing high instability with
shear values from 40 to 50. Upper level jet support will increase
by late tonight into Thursday morning that will carry convection
into the overnight hours. Main hazards from storms will be gusty
thunderstorm outflow winds of 60 to 70 mph, hail up to 1 inch and
brief moderate to heavy rainfall. Further west over the Denver
metro shear will not be as good so expect gusty winds and brief
moderate to heavy rain with lightning.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM MDT Wed Aug 2 2017

NW flow aloft will increase today thru tonight as an upper level
trough moves into the nrn High Plains.  At the surface there will be
a couple of fronts that will affect nern CO.  The first front looks
like it will be near the WY border around 18z and then will move
across the plains by late aftn.  Thus expect sct tstms to dvlp along
this bndry by mid aftn with storms moving quickly se due to stronger
mid lvl flow.  With favorable shear there could be a few svr storms
especially along and east of a line from Sterling to Akron to Limon.
Large hail and damaging winds would be the main threat.  Further
west instability will not be as high but there will still be a
chance of showers and a few storms along the front range urban
corridor and across the higher terrain.  As for highs this aftn
there is another degree or two of warming in the 850-700 bm layer so
will raise temps into the upper 80s to lower 90s across most of the
plains.

For tonight a second cold front will move across the plains this
evening with increasing upslope flow and moisture.  Meanwhile QG
fields so some minor mid lvl ascent overnight along with nrn CO
being in the favored left fnt quadrant of an upper level jet.  Thus
it's possible there will be additional sct showers and tstms this
evening which could linger overnight as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 247 AM MDT Wed Aug 2 2017

The ridge of high pressure that continues to dominate our weather
pattern moves a bit further west on Thursday, and a strong short
wave trough impacts the upper Mississippi Valley, increasing the
northwest flow across Colorado. Global and medium range models
hint at a weak short wave trough impacting the northeast quarter
of the state before sunrise on Thursday, generating weak synoptic
scale upward motion. At the surface, the northwest flow will
drive an unseasonably strong cool front into Colorado overnight
and it will cross the bulk of our area by sunrise, ushering in
breezy northeast winds and remarkably cool temperatures by early
August standards. Behind the front moist upslope flow will lead to
a thick stratus deck that should persist through midday and may
only become broken/scattered during the afternoon hours,
especially nearest the foothills. Instability behind the front
will be limited due to a strong inversion above the frontal
boundary. Main forcing for precipitation will be the deep/moist
upslope flow, favoring the areas east of the Continental Divide to
around I-25, and the Palmer Divide. Believe any rain that
develops will be light. The big story will be the high
temperatures. West of the Continental Divide temperatures will be
similar to Wednesday's highs. East of the Divide 700 mb temps
cool 4-8 degC, and with cloud cover expect highs to only reach the
low 70s.

Strong subsidence develops in the wake of the short wave trough
Friday morning. Temperatures should rebound 10-15 degrees on
Friday vs. Thursday, with highs in the low to mid 80s across the
Plains. Strong surface low pressure across northern Wyoming and
high pressure over the central Mississippi Valley places a robust
southeast flow across the Plains on Friday. Good chance of a
Denver Cyclone to form somewhere near DIA Friday afternoon.
Instability will be increasing throughout the day as the southeast
flow advects better theta-e and dewpoints into the far eastern
portions of our area. Near 50 degF dewpoints across the I-25
urban corridor and mid to upper 50s across the eastern Plains
would support MLCAPEs between 800 and 1200 J/kg Friday afternoon
across the far northeast Plains. Storm coverage will be isolated
at best because of the large scale subsidence, with the best
chances near the deeper moisture east of an Akron to Sterling
line. The mountains may see an few isolated diurnal thunderstorms
as well, but with PWATs around 0.3-0.4" not expecting much rain to
accumulate.

On Saturday yet another short wave trough is possible with the
northwest flow and provides lift across the eastern third of
Colorado by the afternoon hours. Another cool front looks to
impact the area during the day. Low-level moisture behind the
front is weak, and despite decent synoptic support, am not
expecting more than isolated light rain showers that develop first
over the mountains then move SE across the Plains. GFS much more
gung ho on rain chances and amounts, but believe it's overdoing
the strength of the shortwave trough and the strength of the
upslope. The blended solution looks okay for now this day.
Temperatures should be at or slightly below normal area wide.

Sunday through Tuesday will continue to have northwest flow aloft
and several short wave troughs embedded in the northwest flow.
This will allow for continued slight chances of showers and
thunderstorms each day and several cool front passages. Models
having a hard time resolving the details and timing of the short
waves and frontal passages, and overall moisture does not look
great on any particular day. Thus, will not make any modifications
to the blended guidance. High/Low temperatures should be slightly
below normal, with the coolest day occurring on Sunday and a
warming trend Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1024 AM MDT Wed Aug 2 2017

Thunderstorm conditions are expected to start between 21 and 01z
where gusty winds up to 40 mph, lightning and brief moderate to
heavy rain will be the main hazards. Until then winds will be
light and variable before turning northerly with the onset of
frontal passage later this afternoon. Winds from 340 to 010 with
speeds from 10 to 15 kts can be expected. Ceilings and vis should
remain VFR over area airports...however, if a strong storm moves
over the terminals expect some reduction in vis from heavy
rainshowers. With a secondary push of colder air after 00z
Thursday showers will continue with ceilings around 080 from 01
to 05z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...RPK
LONG TERM...Schlatter
AVIATION...Bowen
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1045 AM MDT Wed Aug 2 2017

COZ030>051-031645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1045 AM MDT Wed Aug 2 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over northeast Colorado this
afternoon with a few severe storms possible mainly along and east
of a line from Sterling to Akron to Limon. Hail to 1.5 inches in
diameter along with wind gusts to 70 mph will be possible.
Elsewhere thunderstorms may produce wind gusts to 50 mph, small
hail and brief moderate to heavy rain. Over the higher terrain
there will be a chance of showers and thunderstorms as well with
brief rain, gusty winds and deadly lightning.

For tonight there will continue to be a chance of showers and
thunderstorms as a weather disturbance moves across the state
along with a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

It will be cooler behind a cold front Thursday with readings in the
upper 60s to lower 70s over northeast Colorado. Scattered morning
showers are expected Thursday morning with a isolated storms
possible during the afternoon. Isolated thunderstorms will form
Friday and Saturday afternoon and evening. Most of the storms will
remain over the higher terrain. Chances for thunderstorms increase
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across the far eastern plains
by 3 pm.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:20 PM MDTSpecial Weather StatementBOUSedgwick25 min
Aug 2, 3:19 PM MDTSevere Thunderstorm WarningBOUWashington26 min
Aug 2, 3:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Aug 2, 3:43 PM MDTFlash Flood WarningBOUWashington2 hr
Aug 2, 3:45 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Aug 2, 3:58 PM MDTSevere Thunderstorm WarningBOULogan, Phillips47 min
Aug 2, 4:00 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick45 min
Aug 2, 4:20 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Aug 2, 4:45 PM MDTSevere Thunderstorm WarningBOULogan, Phillips29 min
Aug 2, 4:59 PM MDTSevere Thunderstorm WarningBOUWashington30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.